A WOMAN’S blood turned blue after she used a numbing cream to treat toothache, docs have revealed.
The 25-year-old, from Rhode Island, US, went to A&E after suffering with fatigue, shortness of breath and skin discolouration.
She told doctors at Miriam Hospital in Providence that she had woken feeling “weak and blue” after using an over-the-counter topical pain reliever containing benzocaine.
Her skin and nails had a navy blue tinge – a sign that the body isn’t getting enough oxygen.
Dr Otis Warren, who treated the woman, said in a case report published in the New England Journal of Medicine, that she denied using the whole bottle but it was apparent to him that she had “used a whole lot of it”.
He quickly realised she was suffering from methemoglobinemia, which happens when iron in the blood changes form and can no longer bind to oxygen to carry it around the body.
While a person may feel like they don’t have difficulty breathing, the rest of the body can feel like it’s suffocating.
Initial tests showed her blood oxygen level was 88 per cent – lower than the average of close to 100 per cent – though higher than expected given her appearance.
The blood they had drawn from her vein had also taken on a dark blue appearance.
Dr Warren told NBC News: “The skin colour looked exactly the same. You see it once, and it stays in your mind.”
When he did a more precise measurement he discovered that her blood oxygen level was much lower at 67 per cent – at which point tissue damage can occur.
She was given a treatment – ironically named methlyene blue – intravenously and reported feeling better within minutes.
What is methemoglobinemia?
Methemoglobinemia is a blood disorder in which too little oxygen is delivered to your cells.
Oxygen is carried through your bloodstream by haemoglobin, a protein that’s attached to your red blood cells.
Normally, haemoglobin then releases that oxygen to cells throughout your body.
However, there’s a specific type of haemoglobin known as methemoglobin that carries oxygen through your blood but doesn’t release it to the cells.
If your body produces too much methemoglobin, it can begin to replace your normal haemoglobin. This can lead to not enough oxygen getting to your cells.
Medics decided to keep her in hospital overnight for observation before being sent home the next morning and referred to a dentist.
Dr Warren added: “People have no idea that something very specific and very dangerous can happen. It is not a mild side effect.”
He says he has seen benzocaine in a number of different formulations.
We reported earlier this year that the anaesthetic is sometimes used as a cutting agent for cocaine.
It’s also been added to processed meats to keep them fresh.
MORE ON CASE REPORTS
But it’s been found to cause skin itchiness, irritation and blood disorders.
The Food and Drug Administration in the US said it had only come across 319 cases of methemoglobinemia caused by associated with benzocaine, including three which resulted in death.
It can also be caused by certain antibiotics, contaminated well water and is even a genetic condition.
We pay for your stories! Do you have a story for The Sun Online news team? Email us at [email protected] or call 0207 782 4368 . You can WhatsApp us on 07810 791 502. We pay for videos too. Click here to upload yours.